Test predicts adverse reaction to epilepsy drug

An Irish team of researchers has identified a new genetic test that can predict if a person with epilepsy will develop an adverse reaction to a common anti-epileptic drug.

The researchers from the Royal College of Surgeons in Ireland (RCSI) believe that these findings will help doctors to prescribe the safest and most beneficial treatment for their patients.

Around 37,000 Irish people, including 10,000 children, have epilepsy, which is characterised by recurring seizures. These are caused by excess electrical activity in the brain.

The study relates to the drug phenytoin (sold in Ireland as Epanutin), which is used worldwide and is currently the most commonly prescribed anti-epileptic drug in the developing world.

The researchers have identified a genetic factor that can be used to predict whether a person with epilepsy will develop a rash when phenytoin is used.

"Our finding will make it easier for clinicians to predict a troublesome rash, which occurs as an allergic reaction to the drug phenytoin. Adverse reactions can sometimes cause more harm to patients than seizures and patients may stop taking otherwise useful drugs as a result of the side-effects. Through genetic testing, we can now estimate a patient's risk prior to placing them on phenytoin," explained Dr Mark McCormack of the RCSI.

According to Prof Gianpiero Cavalleri, also of the RCSI, this research represents ‘a step towards more holistic, personalised care of epilepsy by improving patient safety and targeting the drug to the right patient'.

The Irish team led the research, working with a number of international collaborators, including the International League Against Epilepsy Consortium on Complex Epilepsies.

"This research adds to a growing list of genetic predictors of response to anti-epileptic drugs and opens up a new avenue for understanding the mechanisms behind adverse reactions by highlighting how our own immune system can occasionally fail to regulate itself," added consultant neurologist and associate professor at the RCSI, Prof Norman Delanty.

For more information on epilepsy, click here

 

[Posted: Fri 26/01/2018]


Top of page


Back to News